Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 6, 2008, 8:38 AM EDT for Albemarle County, Nelson County, City of Charlottesville, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2008, 8:38 AM EDT (12:38 UTC)
- Expired
- Sep 6, 2008, 2:21 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albemarle County, VA, City of Charlottesville, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 10:10 AM EDT | FLASH FLOOD | North Garden, VA | HIGH WATER REPORTED IN TOWN |
| Sep 6, 1:21 PM EDT | FLASH FLOOD | Arrington, VA | FLOODING ON CEDAR CREEK ROAD/ROUTE 654. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 061238 FFWLWX VAC003-125-540-061830- /O.NEW.KLWX.FF.W.0013.080906T1238Z-080906T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 838 AM EDT SAT SEP 6 2008 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... ALBEMARLE COUNTY IN CENTRAL VIRGINIA CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA NELSON COUNTY IN CENTRAL VIRGINIA * UNTIL 230 PM EDT * AT 830 AM EDT...HEAVY RAIN WAS FALLING OVER THE WARNED AREA. OVER 2 INCHES HAS BEEN REPORTED SO FAR IN SPOTS. ANOTHER 2 TO 4 INCHES IS POSSIBLE IN SPOTS THROUGH EARLY AFTERNOON. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CROZET...FREE UNION...SCHUYLER...SHIPMAN AND WINTERGREEN. EXPECT FLOODING OF CREEKS AND ROADS. LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902 $$ RDH
2 follow-up statements
000 WGUS71 KLWX 061416 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1016 AM EDT SAT SEP 6 2008 VAC003-125-540-061830- /O.CON.KLWX.FF.W.0013.000000T0000Z-080906T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NELSON VA-CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA- 1016 AM EDT SAT SEP 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR ALBEMARLE...CITY OF CHARLOTTESVILLE AND NELSON COUNTIES... AT 1006 AM EDT...HEAVY RAIN WAS CONTINUIG TO FALL OFF AND ON IN THE WARNING AREA. SOME FLOODING WAS REPORTED IN THE NORTH GARDEN SECTION OF ALBEMARLE COUNTY. MORE RAIN IS EXPECTED THROUGH EARLY AFTERNOON...WITH ADDITIONAL AMOUNTS OF 2 TO 4 INCHES POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREE UNION AND CROZET. LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902 $$ RDH
000 WGUS71 KLWX 061821 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 221 PM EDT SAT SEP 6 2008 VAC003-125-540-061830- /O.CAN.KLWX.FF.W.0013.000000T0000Z-080906T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NELSON VA-CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA- 221 PM EDT SAT SEP 6 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALBEMARLE...CITY OF CHARLOTTESVILLE AND NELSON COUNTIES... HEAVY RAIN HAS EXITED THE AREA...AND NO MORE RAIN IS EXPECTED. BE ALERT FOR ANY LINGERING AREAS OF HIGH WATER FOR THE NEXT FEW HOURS LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902 $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:53 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 6, 4:53 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 AM EDT SAT SEP 6 2008
.SYNOPSIS...
HANNA WILL MOVE UP THE MID ATLANTIC COAST TODAY...BRINGING HEAVY
RAINS AND GUSTY WINDS. THE REMNANTS OF HANNA WILL RAPIDLY ACCELERATE
OFF THE COAST OVERNIGHT. HIGH PRESSURE WILL BUILD OVER THE MID
ATLANTIC FOR SUNDAY AND MONDAY. THE NEXT FRONTAL BOUNDARY WILL MOVE
SOUTH OVER THE AREA TOWARDS THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CNTR OF HANNA JUST MADE LANDFALL N OF MYR. INIT RAIN BAND MVD THRU
CWFA LAST EVNG...PROVIDING UP TO A QTR INCH ON AVG. ISOL RADAR
INDICATED HLF INCH AMTS INVOF HVYR ELEMENTS. NXT RND ENTERING CWFA
BTWN NELSON-KING GEO CNTIES...BUT ITS PIVOTING HAS PREVENTED MUCH
NWD PROGRESS. THIS SWATH FED BY RICH TRPCL MSTR AS WELL AS TRAJ OFF
ATLC. PWAT FM 06Z IAD RAOB ONLY 1.37 IN...BUT 1.88 FM 06Z RNK SNDG.
MOST OF THE IMPACTS FM HANNA TO BE FELT IN NXT 12 HRS. LTST TRACK
FCST A LTL TO THE LEFT. OVRALL...WND THREATS GOOD WHERE GOING FCST
HAS THEM. WL LV WND ADVY AS IS. SPC DY1 SLGT RISK SVR BISECTING
ANZ534...BUT ONE SHUDNT BE TOO CAPTIVATED BY A LINE. FCST SNDGS
SATD...SO NOT MUCH CHC FOR TSRA. WL GO W/ ISOL WORDING FOR FCST.
BIGGEST IMPACT APPEARS TO RAFL...W/ PWAT FCST TO RISE TO BTWN 2-3
IN. STRIPE OF 4-6 INCHES STILL APPEARS VRY REASONABLE...W/ LCLLY
HIER AMTS XPCTD. E/NELY FETCH AND FCST TRACK WL KEEP MDT-HVY RAIN
BLURDG E. FFA LOOKS SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM.
HWVR...RECENT RADAR TRENDS AND FCST TRACK...W/ LEAVE THEM IN WATCH
ATTM...AND ALLOW DAYSHIFT TO REASSESS.
SEE HLS/NPW AND PRODUCTS FM TPC FOR DETAILS ON ALL OF THE ABV. FCST
PRODUCTS WL BE DELAYED TO INCORPORATE LTST INFO FM TPC.
FOR THE FCST PKG...RELATIVELY FEW CHGS WERE MADE. OBVIOUSLY...POPS
WL STAY AT 100 PCT FOR MOST OF THE AREA...BUT PROVIDED A LTL MORE
DEFINITION ON END TIME. STUCK W/ COOLER MAV AS THERE SHUDNT BE MUCH
OF AN OPPORTUNITY FOR DIURNAL WARMING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
PCPN SHUD MAKE A QUICK EXIT DURING ELY EVNG HRS. ALLWD FOR A CPL HRS
OF LIKELY POPS IN THE I-95 CRRDR...OTRW MOST OF THE NGT WL BE DRY...
AND SKIES WL PRTLY CLR. DID NOT GO QUITE AS BULLISH AS GRIDDED
MOS... BUT ENUF FOR PTCLDY SKIES OVNGT. TOOK MIN-T DWN A CPL FM
PRVS FCST BASED ON A MOS COMPOSITE.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE MID ATLANTIC REGION ON
SUNDAY AND CONTINUE THROUGH MONDAY. THE HIGH CENTER WILL MOVE
OFFSHORE LATE MONDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED FOR
TUESDAY. THE FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION TO THE AREA. THE
FRONT LOOKS TO STALL JUST SOUTH OF THE CWFA FOR THE REMAINDER OF THE
WEEK AS IT GETS SANDWICHED BY HIGH PRESSURE OVER NEW ENGLAND AND
IKE TO THE SOUTH.
NO CHANGES TO THE FORECAST ARE PLANNED PAST SUNDAY.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
POOR FLYING CONDS TDA...W/ IFR CONDS PREVAILING...BOTH FOR CIGS AND
VSBYS. CIGS HV RECENTLY RISEN DCA/IAD/BWI...BUT DONT FEEL THAT WL BE
LONG LIVED W/ RAIN SET TO MV BACK IN. IN ADDITION...WNDS WL BE A
FACTOR...W/ GUSTS ABV 30 KT. HIER GUSTS /40 KT/ XPCTD DCA/BWI...
NEARER THE COAST. SIMILARLY...HV LMTD GUSTS MRB/CHO DUE TO
DISTANCE FM STORM TRACK. NARROWED DOWN WINDOW OF HVYIEST RAIN TO
MIDDAY HRS...WHICH WL BE ACCMPNYD BY HIEST WNDS.
XPCTG IMPVMT TO MVFR LT TAFTN...AND VFR BTWN 23-03Z.
NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED FOR SUNDAY OR MONDAY. NW
WINDS ARE EXPECTED ON THE BACKSIDE OF HANNA ON SUNDAY...BUT THEY
SWITCH AROUND TO THE SOUTH ON MONDAY AHEAD OF THE APPROACHING
FRONTAL BOUNDARY.
A FRONTAL BOUNDARY WILL DROP SOUTH OVER THE AREA ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION AND SUB VFR
CIGS/VSBYS.
&&
.MARINE...
TROPICAL STORM CONDITIONS EXPECTED TDA. ALL MARINERS SHOULD REMAIN
IN PORT DUE TO STRONG WINDS AND POTENTIAL FOR WATERSPOUTS OVER THE
MID BAY.
CONDS WL IMPV TNGT AS HANNA EXITS TO THE NE.
HIGH PRESSURE WILL BUILD OVER THE WATERS FOR SUNDAY AND MONDAY. NW
WINDS BEHIND HANNA ARE EXPECTED FOR SUNDAY...BUT THEY WILL SWITCH
AROUND TO THE S AHEAD OF THE FRONTAL BOUNDARY ON TUESDAY. SOME
CHANNELING UP THE BAY IS POSSIBLE MONDAY NIGHT AHEAD OF THE
FRONT...BUT WINDSPEEDS SHOULD REMAIN BELOW ANY SCA CRITERIA.
&&
.HYDROLOGY...
AS DISCUSSED IN NEAR TERM SECTION...STRIPE OF 4-6 INCHES STILL
APPEARS VRY REASONABLE...W/ LCLLY HIER AMTS XPCTD. E/NELY FETCH
AND FCST TRACK WL KEEP MDT-HVY RAIN BLURDG E. FFA THERE LOOKS
SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM. THE FLOODING
POTENTIAL IS MORE COUNTY BASED DUE TO HVY RAFL/RAFL RATES. SMALL
STREAMS MAY REACH BANKFUL...SPCLY IN WATCH AREA. ATTM...NO RIVER
FCST PT APPEARS TO REACH FLOOD STAGE.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS ONLY A FEW INCHES ABV NRML PREDICTED LVLS ATTM. FCST
STORM SURGE SHUD BE 1 TO 3 FT TDA. ONLY TIDE CYCLE TO KEEP EYE ON
WL BE DAYTIME CYCLE TDA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TROPICAL STORM WARNING FOR DCZ001.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...TROPICAL STORM WARNING FOR MDZ007-011-013-014-016>018.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003>007-009>011-
013-014-016>018.
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
FOR MDZ004>006-009-010.
VA...TROPICAL STORM WARNING FOR VAZ052>055-057.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>031-036>042-
050>057.
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
FOR VAZ036>042-050-051-056.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ052-053.
MARINE...TROPICAL STORM WARNING FOR ANZ530>537.
&&
SYNOPSIS...LISTEMAA
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...LISTEMAA
AVIATION...HTS/LISTEMAA
MARINE...HTS/LISTEMAA
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Sep 6, 6:07 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 607 AM EDT SAT SEP 6 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 607 AM EDT SAT SEP 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METRO AREA...NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR MORE DETAILS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL REQUIRED LATER TODAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 607 AM EDT SAT SEP 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE MOUNTAINS FOR WIND GUSTS TO 45 MPH. A FLASH FLOOD WATCH IS ALSO IN EFFECT EAST OF THE INTERSTATE 81 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY.
In the hours before
Local storm report, Sep 6, 8:34 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 AM EDT SAT SEP 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TROPICAL STORM 2 SW FABER 37.81N 78.76W
09/06/2008 NELSON VA TRAINED SPOTTER
1 TREE DOWN OVER LAUREL RD.
&&
CSTRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 11:20 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Orange, Prince William, Spotsylvania, Stafford and 2 more | 6 hr |
| Sep 6, 11:53 AM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Sep 6, 12:20 PM EDT | Flash Flood Warning | LWX | Loudoun | 6 hr |
| Sep 6, 12:38 PM EDT | Flash Flood Warning | LWX | Madison | 4 hr |
| Sep 6, 5:13 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Fairfax and 3 more | 4 hr |
| Sep 6, 6:10 PM EDT | Areal Flood Warning | LWX | Loudoun | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.